Texas, 2024

Tornado and Flash Flooding in Texas, May 21 to 23, 2024

May 21 to 23, 2024 · NWS SJT · 51 events in 10 counties and zones

The combination of a well defined surface dryline, extreme instability, and strong wind shear, resulted in producing supercell thunderstorms across west central Texas. A supercell thunderstorm resulted in a significant hail storm across western and southern portions of the city of San Angelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a well defined surface dryline, extreme instability, and strong wind shear, resulted in producing supercell thunderstorms across west central Texas. A supercell thunderstorm resulted in a significant hail storm across western and southern portions of the city of San Angelo. The hail stones ranged from golf ball to slightly larger than baseball size. There was major damage to the outer structure of homes, including roofs and windows and many automobiles had significant damage. Another supercell thunderstorm produced a tornado in Sterling County. Other severe thunderstorms across portions of west central Texas produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 21, 5:15 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 21, 5:15 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
615 PM CDT Tue May 21 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 152 PM CDT Tue May 21 2024

As of 130 PM, the dry line was oriented northeast to southwest and
was pushing towards San Angelo and Abilene. The southeastern portion
of our forecast area, including the Heartland and Northwest Hill
Country is under a slight risk for severe weather today. The dry
line could act as a trigger for convective development this evening
in the previously mentioned area. Right now, CAMs are keeping storm
coverage pretty sparse for our area, so precipitation chances are on
the low end for this evening. However, with the environment we have
in place, any storm that can get going will have the potential for
very large hail and gusty winds.

A cold front will approach from the north tomorrow, likely making
its way into the southern Big Country or northern Concho Valley by
the mid afternoon. Behind the front high temperatures will drop into
the mid 80s to low 90s, while areas further south are in the mid to
upper 90s. We do have the potential for severe weather tomorrow.
Ahead of the front, instability will be very high (CAPE values in
excess of 3500 J/Kg) and wind shear will be significant (>50kts).
Storms could start as early as the mid morning hours, as the lifting
from the front might be enough to get storms going despite the cap
in place. These early elevated storms in the Big COuntry will pose a
threat for large hail. As we continue into the afternoon and the cap
erodes, additional storms could develop with all severe modes
possible including, very large hail, tornadoes, and damaging winds.
There will also be the potential for heavy rainfall and flooding
under thunderstorms, as PW values approach 2 inches.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 128 PM CDT Tue May 21 2024

An unsettled pattern looks to continue Wednesday night through
Thursday.  The front that will have pushed into central Texas on
Wednesday should retreat northward on Thursday morning and allow a
warm and unstable airmass to persist over the region. Thunderstorm
chances on Thursday should be focused mainly across north-central
Texas, thanks to mid-level impulses embedded in the quasi-zonal
flow. However, there will be some potential for severe storms
across the eastern Big Country and down to Brownwood. Further
southwest, storms will struggle to develop given the lack of upper
dynamics.

A hot and dry pattern is likely to take over for Friday through
Sunday.  Although the upper-level pattern should remain generally
the same, the next couple of systems moving through the country's
midsection are likely to bring a drier airmass into west central
Texas during this time.  A weak frontal boundary looks to stall
around I-20 on Friday.  This is likely to hold temperatures below
100 degrees for the Big Country on Friday afternoon, but no such
luck for areas further south.  Otherwise, searing, and way-too-soon
triple-digit heat should take over for the holiday weekend.

Getting into early next week, models show that a stronger cold front
should drop into Texas for Monday and Tuesday. There is still
uncertainty in this solution, evidenced by the MEX guidance showing
highs in the upper 80s and the ECX guidance showing 100. Regardless,
we should hopefully see an increase in clouds and chances for
showers. If nothing else, the front could provide at least some
temporary relief from the heat.

&&

.AVIATION...
(00Z TAFS)
Issued at 605 PM CDT Tue May 21 2024

VFR ceilings are expected through tonight with some MVFR ceilings
redeveloping overnight tonight, and visibility reductions mainly
at KABI under any thunderstorms that may develop Wednesday
morning. Low clouds are expected to return to KJCT, KSOA, KBBD
during the overnight period, and to KSJT and KABI during the
morning hours Wednesday. A cold front will move south through the
area tomorrow, switching winds to the north to northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     71  87  68  92 /  10  50  20  20
San Angelo  73  95  70  98 /  10  20  20  10
Junction    75  95  71  98 /  10  30  20  10
Brownwood   73  91  70  89 /  20  50  30  30
Sweetwater  69  87  67  96 /  10  50  20  10
Ozona       73  96  70  99 /  10  10  20  10
Brady       73  93  70  91 /  10  40  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...AP
LONG TERM....SK
AVIATION...TP
Hazardous weather outlook, May 21, 1:46 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
246 PM CDT Tue May 21 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-222000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
246 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible late this
afternoon and evening, primarily for the Heartland and Northwest
Hill Country. The main hazards will be very large hail, gusty
winds, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered severe storms will be possible for much of our area
tomorrow. Very large hail, damaging winds, isolated tornadoes,
and flash flooding will all be possible.

High temperatures in the upper 90s to around 105 degrees will be
possible this holiday weekend. The potential for heat-related
illnesses such as heatstroke and heat exhaustion will increase as
a result.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 21, 5:15 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
615 PM CDT Tue May 21 2024

TXZ139-212345-
Coleman TX-
615 PM CDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COLEMAN COUNTY THROUGH
645 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valera, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coleman, Santa Anna, Valera, Burkett, and Echo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3169 9964 3175 9965 3203 9920 3174 9921
TIME...MOT...LOC 2314Z 245DEG 30KT 3173 9956

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

04
Special weather statement, May 21, 6:09 PM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
709 PM CDT Tue May 21 2024

TXZ139-220100-
Coleman TX-
709 PM CDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLEMAN COUNTY THROUGH
800 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talpa, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coleman, Santa Anna, Valera, and Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3161 9972 3175 9972 3193 9925 3171 9920
TIME...MOT...LOC 0009Z 248DEG 24KT 3168 9967

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

04
Special weather statement, May 21, 6:21 PM CST, 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
721 PM CDT Tue May 21 2024

TXZ128-139-140-220100-
Callahan TX-Coleman TX-Brown TX-
721 PM CDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALLAHAN...
NORTHWESTERN BROWN AND NORTHEASTERN COLEMAN COUNTIES THROUGH 800 PM
CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burkett, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cross Plains, Cross Cut, and Burkett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3194 9931 3201 9944 3227 9926 3221 9911
      3208 9911 3208 9895 3207 9896
TIME...MOT...LOC 0021Z 220DEG 27KT 3203 9929

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TP

The radar

The Dyess AFB radar (KDYX), 89 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

44 hail, 4 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Coleman

When
May 21, 6:44 PM CST
Where
Coleman County, 0.91 mi NE of Santa Anna
Measured
1 in hail
Reported by
Public
Coordinates
31.740, -99.320

Public reported quarter size hail.

Hail, Coleman

When
May 21, 6:55 PM CST
Where
Coleman County, 0.69 mi N of Santa Anna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.330

A trained spotter reported golf ball size hail. In addition, the local fire department chief reported hail damage to a stoplight.

Hail, Coleman

When
May 21, 7:01 PM CST
Where
Coleman County, 0.69 mi N of Santa Anna
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
31.740, -99.330

A storm chaser reported apple size hail in Santa Anna. Also, the very large hail caused some damage.

Hail, Brown

When
May 21, 7:15 PM CST
Where
Brown County, Bangs
Measured
1.75 in hail
Reported by
Public
Coordinates
31.720, -99.130

Public reported on social media golf ball size hail.

Hail, Brown

When
May 21, 7:23 PM CST
Where
Brown County, Bangs
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
31.720, -99.130

A storm chaser reported tennis ball size hail in Bangs.

Hail, Coleman

When
May 21, 7:25 PM CST
Where
Coleman County, 4.31 mi NNE of Trickham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.640, -99.210

Dispatch for Sheriff's office reported quarter size hail near the Brown County line on CR210.

Hail, Brown

When
May 21, 7:41 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
1.5 in hail
Reported by
Public
Coordinates
31.710, -98.990

Public reported ping pong ball size hail.

Hail, Coke

When
May 22, 12:13 PM CST
Where
Coke County, 3.5 mi N of Bronte
Measured
2 in hail
Reported by
Public
Coordinates
31.930, -100.290

Public reported 2 inch size hail. The time was estimated by radar.

Hail, Coke

When
May 22, 12:20 PM CST
Where
Coke County, 3 mi SSW of Oak Creek Res
Measured
2.75 in hail
Reported by
Public
Coordinates
32.030, -100.290

The public reported baseball size hail 10 miles north of Bronte.

Hail, Runnels

When
May 22, 12:43 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
1 in hail
Reported by
Public
Coordinates
32.040, -100.110

Public reported quarter size hail.

Thunderstorm Wind, Coleman

When
May 22, 1:46 PM CST
Where
Coleman County, 3.59 mi W of Valera
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
31.760, -99.630

A storm chaser reported power lines down over the highway. The winds were estimated to be 70 mph.

Hail, Coleman

When
May 22, 2:00 PM CST
Where
Coleman County, 1.36 mi ENE of Glen Cove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.880, -99.630

A trained spotter reported quarter size hail.

Hail, Coleman

When
May 22, 2:10 PM CST
Where
Coleman County, 0.59 mi E of Coleman
Measured
1.5 in hail
Reported by
Public
Coordinates
31.830, -99.420

Public reported ping pong ball size hail.

Thunderstorm Wind, Coleman

When
May 22, 2:10 PM CST
Where
Coleman County, 1.5 mi SSE of Coleman
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.810, -99.420

The Coleman Fire Chief reported multiple utility poles down. The time and location was estimated by radar.

Hail, Coleman

When
May 22, 2:18 PM CST
Where
Coleman County, 0.59 mi E of Coleman
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.830, -99.420

A storm chaser reported golf ball size hail.

Tornado, Sterling

When
May 22, 2:29 PM CST to 2:50 PM CST
Where
Sterling County, 7.87 mi WSW of Sterling City Cld Ar to 6.95 mi SSW of Sterling City Cld Ar
Rating
EF3
Path length
4.79 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
31.584, -101.103

A tornado touched down west of State Highway 163 at a ranch house|on Private Road 127. The tornado damaged the roof of the ranch|house as well as flipped over an RV trailer next to the house.|Between the ranch house and Highway 163, the tornado strengthened|destroying at least two utility poles, severely damaging trees as|well as turning over an oil pump jack. As the tornado approached|and crossed Highway 163, the tornado continued to intensify|damaging several utility poles along the highway and then moving|across a deer lease off Private Road 128, east of Highway 163. The|tornado completely stripped the rocks, the grass, the top soil, and|the caliche roads on the property. Only the stubs of the trunks of |the trees remained on the property. The estimated peak wind of|the tornado was 140 mph.

Thunderstorm Wind, Brown

When
May 22, 2:43 PM CST
Where
Brown County, Bangs
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.720, -99.130

A storm spotter measured a wind gust of 67 mph.

Hail, Brown

When
May 22, 2:50 PM CST
Where
Brown County, 3.63 mi SE of Thrifty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.780, -99.090

A trained spotter reported quarter size hail.

Hail, Brown

When
May 22, 3:02 PM CST
Where
Brown County, 0.69 mi S of Early
Measured
1 in hail
Reported by
Public
Coordinates
31.740, -98.950

Public reported quarter size hail.

Hail, Brown

When
May 22, 3:02 PM CST
Where
Brown County, 0.69 mi S of Brownwood
Measured
1 in hail
Reported by
Public
Coordinates
31.710, -98.980

Public reported quarter size hail.

Flash Flood, Coleman

When
May 22, 3:25 PM CST
Where
Coleman County, Coleman to 0.01 mi E of Coleman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.830, -99.430

Coleman Fire Chief reports 4 water rescues, several streets closed due to flooding, and water up to the window on a TXDOT truck.

Hail, Tom Green

When
May 22, 3:53 PM CST
Where
Tom Green County, 2.83 mi SSW of San Angelo Res
Measured
1 in hail
Reported by
Public
Coordinates
31.440, -100.510

Public reported quarter size hail.

Hail, Tom Green

When
May 22, 3:54 PM CST
Where
Tom Green County, 3.65 mi NNW of (Sjt)mathis Fld San
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.420, -100.520

A trained spotter reported 2 inch size hail.

Hail, Tom Green

When
May 22, 3:55 PM CST
Where
Tom Green County, 3.5 mi S of San Angelo Res
Measured
1.25 in hail
Reported by
Public
Coordinates
31.430, -100.510

Public reported half dollar size hail.

Hail, Tom Green

When
May 22, 3:58 PM CST
Where
Tom Green County, 3.45 mi N of (Sjt)mathis Fld San
Measured
1.75 in hail
Reported by
Public
Coordinates
31.420, -100.500

Public reported golf ball size hail.

Hail, Tom Green

When
May 22, 4:02 PM CST
Where
Tom Green County, 2.07 mi S of San Angelo Res
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.450, -100.500

An amateur radio operator reported ping pong ball size hail.

Hail, Runnels

When
May 22, 4:20 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.040, -100.110

A trained spotter reported tennis ball size hail in Wingate.

Hail, Irion

When
May 22, 4:26 PM CST
Where
Irion County, Mertzon
Measured
1 in hail
Reported by
Public
Coordinates
31.270, -100.820

Public reported quarter size hail.

Hail, Fisher

When
May 22, 4:28 PM CST
Where
Fisher County, 4.92 mi SW of Sardis
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
32.690, -100.570

Law enforcement reported half dollar size hail.

Hail, Tom Green

When
May 22, 4:30 PM CST
Where
Tom Green County, 1.37 mi WNW of Wall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.380, -100.340

A trained spotter reported quarter size hail.

Hail, Tom Green

When
May 22, 4:32 PM CST
Where
Tom Green County, 3.26 mi WNW of Vancourt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.370, -100.230

Law enforcement reported golf ball size hail.

Hail, Tom Green

When
May 22, 4:35 PM CST
Where
Tom Green County, 3.14 mi NE of Knickerbocker
Measured
1.25 in hail
Reported by
Public
Coordinates
31.300, -100.590

Public reported half dollar size hail.

Hail, Irion

When
May 22, 4:40 PM CST
Where
Irion County, 1.82 mi SE of Mertzon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.250, -100.800

Law enforcement reported quarter size hail.

Hail, Tom Green

When
May 22, 5:03 PM CST
Where
Tom Green County, 2.07 mi N of Christoval
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.230, -100.500

A trained spotter reported golf ball size hail. Most of the hail stones were quarter to half dollar size.

Hail, Tom Green

When
May 23, 7:30 AM CST
Where
Tom Green County, 5.14 mi ESE of Carlsbad
Measured
1 in hail
Reported by
Public
Coordinates
31.570, -100.550

Public reported quarter size hail.

Hail, San Saba

When
May 23, 10:13 AM CST
Where
San Saba County, 0.59 mi E of Skeeterville
Measured
1 in hail
Reported by
Public
Coordinates
31.350, -98.960

Public reported quarter size hail.

Hail, Tom Green

When
May 23, 3:37 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo Res
Measured
1 in hail
Reported by
Public
Coordinates
31.460, -100.520

Public reported quarter size hail.

Hail, Tom Green

When
May 23, 3:39 PM CST
Where
Tom Green County, 2.38 mi SSE of San Angelo Res
Measured
1.25 in hail
Reported by
Public
Coordinates
31.450, -100.480

Public reported half dollar size hail.

Hail, Tom Green

When
May 23, 3:42 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo Res
Measured
1.75 in hail
Reported by
Public
Coordinates
31.460, -100.520

Public reported golf ball size hail.

Hail, Tom Green

When
May 23, 3:45 PM CST
Where
Tom Green County, 2.83 mi NNE of (Sjt)mathis Fld San
Measured
3 in hail
Reported by
Public
Coordinates
31.410, -100.490

Public reported 3 inch size hail. Also, there were many hail stones golf ball size with a few hail stones bigger than baseball.

Hail, Tom Green

When
May 23, 3:47 PM CST
Where
Tom Green County, 2.38 mi SSE of San Angelo Res
Measured
1.75 in hail
Reported by
Public
Coordinates
31.450, -100.480

Public reported golf ball size hail.

Hail, Tom Green

When
May 23, 3:48 PM CST
Where
Tom Green County, 2.76 mi S of San Angelo Res
Measured
2 in hail
Reported by
Public
Coordinates
31.440, -100.500

Public reported hen egg size hail.

Hail, Tom Green

When
May 23, 3:49 PM CST
Where
Tom Green County, 3.33 mi SSW of San Angelo Res
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
31.433, -100.514

An NWS employee reported several windows broken by baseball size hail.

Hail, Tom Green

When
May 23, 3:50 PM CST
Where
Tom Green County, 2.83 mi SSW of San Angelo Res
Measured
2.75 in hail
Reported by
Public
Coordinates
31.440, -100.510

Public reported baseball size hail.

Hail, Tom Green

When
May 23, 3:52 PM CST
Where
Tom Green County, 3.65 mi NNE of (Sjt)mathis Fld San
Measured
3 in hail
Reported by
Public
Coordinates
31.420, -100.480

The public reported apple size hail 3 miles southwest of San Angelo.

Hail, Tom Green

When
May 23, 3:55 PM CST
Where
Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
31.420, -100.490

An NWS Employee reported baseball size hail 2 miles southwest of San Angelo.

Thunderstorm Wind, Tom Green

When
May 23, 3:56 PM CST
Where
Tom Green County, (Sjt)mathis Fld San
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
31.370, -100.500

An automated surface observation station at San Angelo Regional Airport measured a 73 mph wind gust.

Hail, Tom Green

When
May 23, 3:59 PM CST
Where
Tom Green County, 2.38 mi NNE of (Sjt)mathis Fld San
Measured
2.5 in hail
Reported by
Public
Coordinates
31.400, -100.480

The public reported tennis ball size hail 4 miles south-southwest of San Angelo.

Flash Flood, Tom Green

When
May 23, 4:10 PM CST
Where
Tom Green County, 2.38 mi SSE of San Angelo Res
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.450, -100.480

An amateur radio operator reported 3 lanes of the road were covered with water with some areas at least 1 foot deep.

Hail, Fisher

When
May 23, 4:20 PM CST
Where
Fisher County, 4.91 mi NW of Celotex
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
32.890, -100.270

Law Enforcement reported baseball size hail 4 miles west of Hitson.

Hail, Menard

When
May 23, 6:25 PM CST
Where
Menard County, 4.21 mi E of Menard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.910, -99.710

An emergency manager reported quarter size hail five miles east of Menard on FM2092.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186301, 1186302, 1186305, 1186304, 1186306, 1186303, 1186307, 1186228, 1186230, 1186229, 1187110, 1186231, 1186233, 1187112, 1186234, 1187525, 1187111, 1186235, 1186236, 1186237, 1187155, 1186241, 1186248, 1186245, 1186247, 1186249, 1186250, 1186253, 1186255, 1186254, 1186258, 1186256, 1186260, 1186261, 1186269, 1186264, 1186271, 1186272, 1186273, 1186286, and more.